North Carolina, 2003

Damaging Wind in North Carolina, August 15, 2003

August 15, 2003 · NWS RNK · 1 event in 1 county or zone

Thunderstorms during the evening of the 15th downed trees 4 miles southeast of Mount Airy.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the evening of the 15th downed trees 4 miles southeast of Mount Airy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 15, 1:55 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 15, 1:55 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
255 PM EDT FRI AUG 15 2003

REVIEW OF KFCX 88D IMAGES THIS AFTERNOON SHOWED ISOLD SHOWERS AND
THUNDERSTORMS. WEAK IMPULSE MOVING SE ACROSS THE REGION THIS EVENING
AND TONIGHT SHOULD BE ENOUGH TO PRODUCE SCATTERED CONVECTION.  GOOD
RETURN RH TRANSPORT KICKS IN BY MORNING. ELECTED TO CARRY CHC POPS
TONIGHT WITH HIGHEST IN THE WEST. ANOTHER WARM AND HUMID NIGHT WITH
OVERNIGHT LOWS FROM THE MID 60S TO THE LOWER 70S. DIGGING UPR TROF
WILL PUSH WEAK SFC BACKDOOR FRONT SOUTH INTO THE AREA LATE SAT.
DECIDED TO NUDGE TEMPERATURES UP A FEW DEGREES SATURDAY ESPECIALLY
IN THE NRV. EXPECT SCT SHOWERS AND THUNDERSTORMS TO DEVELOP SATURDAY.
RAISED POPS IN THE NORTH FOR SAT AND SAT NIGHT. LOWERED TEMPERATURES
ON SAT NIGHT AND SUNDAY.

FOR THE EXTENDED PERIODS...LEANED PACKAGE TOWARDS THE 06Z GFS
WITH SLIGHTLY SLOWER TIMING OF COLD FRONT AFTER DAY 5. ADJUSTED
SUNDAY NIGHT/MONDAY AM LOW TEMPS IN THE WEST. ON TUESDAY ELECTED
TO RAISE MAX TEMPS IN THE NORTHWEST. LOWER POPS FOR MONDAY FOR
THE GREATER MOUNTAINS EMPIRE. ALSO...LOWER POPS ON TUESDAY IN
THE WEST. ADDED A DRY DAY 7/FRIDAY. ZONES WILL BE OUT BY 400 PM.
HAVE A GREAT EVENING.

FCSTID =    7
PRELIM NUMBERS
ROA   70  87  69  85 /  30  40  50  40
LYH   68  86  68  84 /  30  40  50  40
DAN   71  88  70  87 /  30  40  40  40
BLF   65  78  63  77 /  40  40  50  30
LWB   64  77  62  76 /  40  40  50  30
BCB   66  83  64  81 /  30  40  40  30
TNB   64  80  62  79 /  40  40  40  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 15, 3:07 AM EST, 14 hours 53 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-151000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 AM EDT FRI AUG 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Roanoke radar (KFCX), 67 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Surry

When
August 15, 6:00 PM EST
Where
Surry County, 4 mi SE of Mt Airy
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.467, -80.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332754.